Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Lower bounds for nonoverlapping domain decomposition preconditioners in two dimensions


Authors: Susanne C. Brenner and Li-Yeng Sung
Journal: Math. Comp. 69 (2000), 1319-1339
MSC (1991): Primary 65N55, 65N30
DOI: https://doi.org/10.1090/S0025-5718-00-01236-9
Published electronically: April 12, 2000
MathSciNet review: 1710656
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

Lower bounds for the condition numbers of the preconditioned systems are obtained for the Bramble-Pasciak-Schatz substructuring preconditioner and the Neumann-Neumann preconditioner in two dimensions. They show that the known upper bounds are sharp.


References [Enhancements On Off] (What's this?)

  • 1. J. Bergh and J. Löfström, Interpolation Spaces, Springer-Verlag, Berlin, 1976. MR 58:2349
  • 2. P. Bjørstad and J. Mandel, On the spectra of sums of orthogonal projections with applications to parallel computing, BIT, 31 (1991), 76-88. MR 91m:65157
  • 3. J.H. Bramble, J.E. Pasciak and A.H. Schatz, The construction of preconditioners for elliptic problems by substructuring, I, Math. Comp. 47 (1986), 103-134. MR 87m:65174
  • 4. S.C. Brenner and L.R. Scott, The Mathematical Theory of Finite Element Methods, Springer-Verlag, New York, 1994. MR 95f:65001
  • 5. T.F. Chan and T.P. Mathew, Domain decomposition algorithms Acta Numerica, 1994, pp. 61-143. MR 95f:65214
  • 6. P.G. Ciarlet, The Finite Element Method for Elliptic Problems, North Holland, Amsterdam, 1978. MR 58:25001
  • 7. M. Dryja, A method of domain decomposition for three dimensional finite element elliptic problems, First International Symposium on Domain Decomposition Methods for Partial Differential Equations (R. Glowinski, G.H. Golub, G.A. Meurant and J. Périaux, eds.), SIAM, Philadelphia, 1988, pp. 43-61. MR 90b:65200
  • 8. M. Dryja and O.B. Widlund, Some domain decomposition algorithms for elliptic problems, Iterative Methods for Large Linear Systems (L. Hayes and D. Kincaid, eds.), Academic Press, New York, 1989, pp. 273-291. CMP 90:07
  • 9. -, Towards a unified theory of domain decomposition algorithms for elliptic problems, Third International Symposium on Domain Decomposition Methods for Partial Differential Equations (T. Chan, R. Glowinski, J. Pé riaux and O.B. Widlund, eds.), SIAM, Philadelphia, 1990, pp. 3-21. MR 91m:65294
  • 10. -, Additive Schwarz methods for elliptic finite element problems in three dimensions, Fifth International Symposium on Domain Decomposition Methods for Partial Differential Equations (T.F. Chan, G.Meurant, J.S. Scroggs and R.G. Voigt, eds.), SIAM, Philadelphia, 1992, pp. 3-18. MR 93j:65201
  • 11. -, Schwarz methods of Neumann-Neumann type for three dimensional elliptic finite element problems, Comm. Pure Appl. Math. 48 (1995), 121-155. MR 96d:65199
  • 12. M. Griebel and P. Oswald, On the abstract theory of additive and multiplicative Schwarz algorithms, Numer. Math. 70 (1995), 163-180. MR 96a:65164
  • 13. F. Kickinger, S.V. Nepomnyaschikh, R. Pfau and J. Schöberl, Numerical Estimates of Inequalities in $H^{1/2}$, Technical Report No 97-3, Institut für Mathematik, Johannes Kepler Universität, Linz, 1997.
  • 14. S.G. Kre{\v{\i}}\kern.15emn, J. I. Petunin and E.M. Semenov, Interpolation of Linear Operators, Translations of Mathematical Monographs, Volume 54, American Mathematical Society, Providence, 1982. MR 84j:46103
  • 15. Y. Kuznetsov, P. Manninen and Y. Vassilevski, On numerical experiments with Neumann-Neumann and Neumann-Dirichlet domain decomposition preconditioners, Technical Report, University of Jyväkylä, 1993.
  • 16. P. Le Tallec, Domain decomposition methods in computational mechanics, Comput. Mech. Adv. 1 (1994), 121-220. MR 95b:65147
  • 17. P. Lions, On the Schwarz alternating method. I, First International Symposium on Domain Decomposition Methods for Partial Differential Equations (R. Glowinski, G.H. Golub, G.A. Meurant and J. Périaux, eds.), SIAM, Philadelphia, 1988, pp. 1-42. MR 90a:65248
  • 18. J.L. Lions and E. Magenes, Non-Homogeneous Boundary Value Problems and Applications I, Springer-Verlag, Berlin, 1972. MR 56:2670
  • 19. A.M. Matsokin and S.V. Nepomnyaschikh, Schwarz alternating method in subspaces, Soviet Mathematics 29 (1985), 78-84.
  • 20. S.V. Nepomnyaschikh, On the application of the bordering method to the mixed boundary value problem for elliptic equations and on mesh norms in $W^{1/2}(S)$, Soviet J. Numer. Anal. Math. Modelling 4 (1989), 493-506.
  • 21. -, Fictitious components and subdomain alternating methods, Soviet J. Numer. Anal. Math. Modelling 5 (1990), 53-68.
  • 22. B. Smith, P. Bjørstad and W. Gropp, Domain Decomposition, Cambridge University Press, Cambridge, 1996. MR 98g:65003
  • 23. H. Triebel, Interpolation Theory, Function Spaces, Differential Operators, North-Holland, Amsterdam, 1978. MR 80i:46032b
  • 24. X. Zhang, Studies in Domain Decomposition: Multi-level Methods and the Biharmonic Dirichlet Problem, Dissertation, Courant Institute, 1991.
  • 25. -, Multilevel Schwarz methods, Numer. Math. 63 (1992) 521-539. MR 93h:65047

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (1991): 65N55, 65N30

Retrieve articles in all journals with MSC (1991): 65N55, 65N30


Additional Information

Susanne C. Brenner
Affiliation: Department of Mathematics, University of South Carolina, Columbia, SC 29208
Email: brenner@math.sc.edu

Li-Yeng Sung
Affiliation: Department of Mathematics, University of South Carolina, Columbia, SC 29208
Email: sung@math.sc.edu

DOI: https://doi.org/10.1090/S0025-5718-00-01236-9
Keywords: Lower bounds, nonoverlapping domain decomposition preconditioners, Bramble-Pasciak-Schatz, Neumann-Neumann, two dimensions
Received by editor(s): May 22, 1998
Published electronically: April 12, 2000
Additional Notes: The work of the first author was supported in part by the National Science Foundation under Grant No. DMS-96-00133.
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society